Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 14, 2024, 5:27 PM EDT for 4 counties in Kentucky; Wayne County, West Virginia. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 5:27 PM EDT (21:27 UTC)
- Expired
- Mar 14, 2024, 6:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:27 PM EDT | TSTM WND GST 40 | Grayson, KY | Also pea-size hail. |
| Mar 14, 5:27 PM EDT | TSTM WND GST 40 | Grayson, KY | ALSO PEA-SIZE HAIL. |
| Mar 14, 5:27 PM EDT | HAIL 0.25 | Grayson, KY | |
| Mar 14, 5:30 PM EDT | HAIL 0.25 | 1 Wsw Grayson, KY | Also estimated 25-30 mph peak wind gust. |
| Mar 14, 5:40 PM EDT | HAIL 0.7 | 6 Sw Cannonsburg, KY | Near Rush. Time estimated from radar. |
| Mar 14, 5:40 PM EDT | HAIL 0.7 | 6 Sw Cannonsburg, KY | NEAR RUSH. TIME ESTIMATED FROM RADAR. |
| Mar 14, 5:43 PM EDT | HAIL 0.25 | 6 Sw Cannonsburg, KY | Near Rush. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WUUS51 KRLX 142127
SVRRLX
KYC019-043-089-127-WVC099-142200-
/O.NEW.KRLX.SV.W.0013.240314T2127Z-240314T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
527 PM EDT Thu Mar 14 2024
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Boyd County in northeastern Kentucky...
South central Greenup County in northeastern Kentucky...
North central Lawrence County in northeastern Kentucky...
Eastern Carter County in northeastern Kentucky...
Northwestern Wayne County in western West Virginia...
* Until 600 PM EDT.
* At 527 PM EDT, a severe thunderstorm was located over Grayson,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grayson, Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess,
Durbin, Coalton, Denton, Burnaugh, Oldtown, Rush, Centerville,
Lockwood, Hopewell, Hitchins, Buchanan, Fallsburg, and Mavity.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 165 and 191.
Interstate 64 in West Virginia between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 8308 3846 8302 3839 8248 3813 8258
TIME...MOT...LOC 2127Z 285DEG 30KT 3834 8291
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
122 follow-up statements
977
WWUS51 KRLX 142147
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
547 PM EDT Thu Mar 14 2024
KYC089-142156-
/O.CAN.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Greenup KY-
547 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENUP COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
3813 8258
TIME...MOT...LOC 2146Z 285DEG 30KT 3830 8271
$$
KYC019-043-127-WVC099-142200-
/O.CON.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
547 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BOYD...NORTH CENTRAL LAWRENCE...SOUTHEASTERN CARTER AND
NORTHWESTERN WAYNE COUNTIES...
At 546 PM EDT, a severe thunderstorm was located near Rush, or near
Cannonsburg, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Durbin, Coalton,
Burnaugh, Rush, Centerville, Lockwood, Buchanan, Fallsburg, and
Mavity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
3813 8258
TIME...MOT...LOC 2146Z 285DEG 30KT 3830 8271
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
12003
WWUS51 KRLX 142158
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
558 PM EDT Thu Mar 14 2024
KYC019-043-127-WVC099-142207-
/O.EXP.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
558 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR BOYD...NORTH CENTRAL
LAWRENCE...SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES WILL
EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
&&
LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
3813 8258
TIME...MOT...LOC 2157Z 285DEG 30KT 3828 8262
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:46 PM EDT, 41 minutes earlier.
Area forecast discussion, Mar 14, 4:46 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 446 PM EDT Thu Mar 14 2024 .SYNOPSIS... Scattered showers and isolated thunderstorms across the Mid-Ohio Valley early this evening. More widespread showers and thunderstorms tonight into Friday as the next system arrives. Cooler this weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 435 PM Thursday... Made a quick update to increase PoPs across the Mid-Ohio Valley to represent the activity currently moving in/across the area. Activity has generally weakened, with mainly just scattered showers across SE OH and far northwest WV. A couple strong to severe storms are approaching NE KY and our far southwestern counties in SE OH. The area of most concern is NE KY as a gradually weakening supercell continues to slide eastward towards the area. Large hail and gusty winds are the main threats. The storm should continue to slowly weaken as it encounters dry low-level air across the region. Further southeast, the main concern continues to be elevated fire weather conditions this evening due to RH values in the mid 20s to low 30s, with wind gusts of 15-25 MPH. Please continue to follow local/state spring fire laws. As of 200 PM Thursday... Key Points: - A decaying line of storms may bring some briefly gusty conditions to Southeast Ohio in the middle or late afternoon. - Locally heavy rain is possible later tonight into Friday across much of the area. The line of storms currently moving across western Ohio will likely push east to our Ohio counties between 330PM and 5PM or so this afternoon. It remains to be seen how strong they'll be by the time they reach there, but at least some showers and gusty winds appear possible. As they reach and pass Parkersburg, they'll continue to weaken, and may completely dissipate before reaching the Clarksburg area. After that initial line, expect a brief break before areas of showers and some steadier rain ahead of the approaching front, along with embedded thunderstorms, slides southeastward across the area tonight. Expect the precip to continue for much of the morning, then gradually end from northwest to southeast in lower elevations between noon and sunset on Friday. Showers and maybe a few thunderstorms will likely be ongoing in the higher terrain at the end of the period. After a very warm day today, with lower elevation highs largely in the mid to upper 70s and mountain highs in the 60s, the clouds and S'ly winds ahead of the front will keep it mild tonight - 50s to near 60s for most. With the rain and clouds tomorrow, highs on Friday will be limited to the 50s in the mountains and 60s at lower elevations, and if the front moves faster than expected, that would limit temps further in our far northwestern zones. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 155 PM Thursday... A few showers may linger across the south and the mountains Friday evening before drier and cooler weather takes hold for the weekend. Lows temperatures Saturday morning will be in the upper 30s to lower 40s with daytime highs in the upper 50s to lower 60s. Surface low pressure transiting north of the Upper Great Lakes Saturday night will drag a generally dry reinforcing cool front through the region. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 155 PM Thursday... Cool and dry conditions linger Sunday as much drier air behind the cool front filters into the region. Persistent, cold northwesterly flow over the Upper Great Lakes with H850 temps of around -18C should yield a decent moisture flux off the water surface where temperatures have risen to the mid 40s. Steep low level lapse rates overhead, coupled with wet bulb zero values below the freezing mark should yield some decent snow showers/squalls during the day Monday. With air temperatures generally above freezing, soil temperatures well above freezing and increasingly hostile to snow Sun angles, would not expect any impactful snow accumulations, especially with warm air above the cold dome constraining parcels to generally beneath the dendritic growth layer. Localized visibility impacts in heavy snow showers would be possible. Weakening northwesterly flow coupled with the loss of surface heating should see showers dissipating Monday evening with clearing skies. With the aforementioned dry air in place and slackening gradients, will likely see a hard freeze area wide Tuesday morning which could be detrimental to any early vegetation that has emerged in recent warmth. Models solutions differ in the handling a clipper system passing through the region on Tuesday night, this could yield some additional light rain or snow showers, confidence is low given expected rather dry low levels. For the remainder of the week the region largely remains in the baroclinic battleground between arctic high pressure and much warmer to the south. With the lack of appreciable moisture, the temperature forecast will be the primary conundrum. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... VFR conditions expected to be widespread through tonight outside of reduced VSBY in any heavier showers or t-storms. With and behind the front's passage tomorrow morning, MVFR ceilings and VSBY will be common. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High through 06z, then Medium ALTERNATE SCENARIOS: Timing of showers and thunderstorms tonight could vary. Timing of reduced VSBY and ceilings behind the front may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H M H H H AFTER 18Z FRIDAY... IFR conditions may linger Friday night southeast of the Ohio River. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JP/GW NEAR TERM...FK/GW SHORT TERM...JP LONG TERM...JP AVIATION...FK
Hazardous weather outlook, Mar 14, 4:13 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 413 PM EDT Thu Mar 14 2024 KYZ101>103-OHZ066-067-075-076-083>087-152015- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 413 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Tonight. Minimum relative humidity values in the upper 20s to mid 30s this afternoon, with wind gusts into the 15 to 25 mph range, will result in elevated fire weather conditions until rain moves into the area. Strong to isolated severe thunderstorms are possible this afternoon into early tonight. The main hazards are strong wind gusts, hail, and locally heavy downpours. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A wetting rain is anticipated area wide on Friday, but locally heavy rain could lead to isolated high water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-152015- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 413 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Minimum relative humidity values in the mid 20s to low 30s this afternoon and early evening, with wind gusts into the 15 to 25 mph range, will result in elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A wetting rain is anticipated area wide on Friday, but locally heavy rain could lead to isolated high water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW
In the hours before
Special weather statement, Mar 14, 4:40 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Thu Mar 14 2024
OHZ083-142100-
Jackson OH-
440 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT JACKSON COUNTY THROUGH 500 PM
EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Jackson, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Oak Hill, Petersburg, and Mabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3906 8280 3908 8244 3895 8244 3886 8246
3887 8276 3894 8275 3895 8281
TIME...MOT...LOC 2040Z 263DEG 36KT 3898 8280
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Mar 14, 4:48 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
448 PM EDT Thu Mar 14 2024
KYZ101-102-142115-
Greenup KY-Carter KY-
448 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES THROUGH 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Dix, or 13 miles northwest of Carter Caves State Park, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grayson, Carter Caves State Park, Gesling, Greenbo Lake, Oldtown,
Carter, Brushart, Warnock, and Hopewell.
This includes Interstate 64 in Kentucky between mile markers 157 and
172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 8323 3844 8321 3845 8321 3845 8320
3847 8319 3849 8319 3854 8314 3854 8312
3856 8310 3853 8287 3825 8296 3834 8323
3835 8323 3835 8324
TIME...MOT...LOC 2047Z 282DEG 28KT 3846 8334
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 4:48 PM EDT | Special Weather Statement | RLX | Carter | 27 min |
| Mar 14, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup | 35 min |
| Mar 14, 5:59 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.